The use of piperacillin/tazobactam is ubiquitous in many institutions. Several studies over the past few years have demonstrated an increased risk of developing acute kidney injury (AKI) when piperacillin/tazobactam is prescribed with vancomycin. This seems to hold true when compared to vancomycin alone or vancomycin plus cefepime. The association has been demonstrated in both internal medicine and ICU patient populations. The Academic Life in Emergency Medicine has a great summary of each of the studies to date with some added detail.
It is important to point out that so far, these are only associations from retrospective studies. It could possibly be that sicker patients were more likely to receive piperacillin/tazobactam and were therefore already at a higher risk for developing AKI. In my ideal world, I would love to see a randomized controlled trial that compares vancomycin alone vs. vancomycin + piperacillin/tazobactam vs. vancomycin + cefepime. The vancomycin alone group may not be as sick, but would serve as a control for baseline AKI risk.
While there is no definitive link between piperacillin/tazobactam and risk of AKI, there have been 6 different groups, with internal medicine and ICU patients, showing a possible association. To me, this adds one more reason to at least think twice about reflexively ordering piperacillin/tazobactam for every sick patient.
Bryan D. Hayes, PharmD, DABAT, FAACT
Clinical Assistant Professor, University of Maryland